The CDC and FDA are investigating respiratory issues linked to vaping.
Sixteen states have now reported more than 150 cases of serious, vaping-related respiratory illnesses in the past two months according to the Centers for Disease Control and Prevention (CDC), and many who are suffering from these illnesses are teens or young adults. This means that the smoking alternative is not a healthier option, and that immune-compromised patients and the elderly aren’t the only ones who being affected.
The CDC issued a statement indicating that “all of the cases occurred in people who acknowledged vaping either nicotine or tetrahydrocannabinol, known as THC, the high-inducing chemical in marijuana.” Federal and state officials still do not know what is causing the flare-ups and continue to investigate.
Most of those who’ve suffered from respiratory problems were admitted to hospitals after experiencing difficulty breathing. The CDC indicated that some patients also complained of other symptoms, including vomiting and fatigue. “It does not appear at this time that a contagious infectious disease is behind the issue,” the agency reported, “nor is one device or product responsible.” It is also not clear whether unsanitary circumstances lead to some of the illnesses.
Despite not knowing the root cause, the illnesses are particularly distressing because, in some instances, the patients had severe lung damage upon arrival that required treatment with oxygen and ventilators. Some of these individuals will have permanent lung damage, and the most serious cases occurred in several states, including Minnesota, Illinois, Wisconsin, and California.
Brian King, deputy director for research translation in the CDC’s smoking and health office warned, “E-cigarettes are still fairly new, and scientists are still learning about their long-term health effects. Adverse respiratory effects associated with e-cigarette use could be the result of a variety of factors, including intended and unintended constituents of these products.” He added that many of the ingredients in the aerosol could potentially damage one’s lungs, including “ultrafine particles that could be inhaled deeply, heavy metals like lead, volatile organic compounds and cancer-causing agents.”
The CDC said doctors need to report all suspected cases to their state health agencies. The Food and Drug Administration (FDA) has joined forces with the CDC in its ongoing investigation, supplying technical and laboratory assistance to help identify the culprits.
“Oftentimes people are vaping both nicotine and the THC products, so it’s unclear which may be responsible,” said Dr. Michael Lynch, medical director of the poison center at the University of Pittsburgh Medical Center. “Probably this has been happening occasionally and we haven’t been aware of it, because the association with vaping wasn’t necessarily made. Now people are on the lookout, which is good, because we want to make sure we have an understanding of how prevalent an issue this is.”
Gregory Conley, president of the American Vaping Association, said THC may be playing a key role in these illnesses. “Several health departments are now linking street vapes containing THC or synthetic drugs to these illnesses and we remain confident that this is the case across the country,” Conley said.
Vaping Sicknesses Rising: 153 Cases Reported in 16 States
CDC reports 153 possible cases of vaping-related illnesses, many involving THC
Join the conversation!